California, 2021Flash Flooding and Damaging Winds in California, August 31, 2021
August 31, 2021 · NWS PSR · 7 events in 1 county or zone
A similar pattern existed on the 31st compared to the previous day with an upper level low in the eastern Pacific near the west coast of the Baja Peninsula promoting diffluent flow across southeast California. Better moisture existed on this day compared to the previous day, leading to a more enhanced flash flooding event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $2.1 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A similar pattern existed on the 31st compared to the previous day with an upper level low in the eastern Pacific near the west coast of the Baja Peninsula promoting diffluent flow across southeast California. Better moisture existed on this day compared to the previous day, leading to a more enhanced flash flooding event. The most intense rainfall occurred in northeast Imperial County along SR 78, where nearly 7 inches of rain was estimated to have fallen within a 5 hour period. An unbridged crossing along SR 78 at Milpitas Wash became flooded with swiftly flowing water due to the heavy rainfall. A vehicle attempting to cross through the flooded portion of the highway was swept off the roadway before overturning in the wash. Both of the occupants perished in the flash flood. Strong to severe thunderstorms across the Imperial Valley led to damaging wind gusts that resulted in numerous downed power poles. According to the Imperial Irrigation District, extensive damage sustained to the power infrastructure on both the 30th and 31st would cost the district more than $8 million.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 31, 10:23 AM PST, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 31, 10:23 AM PST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1123 AM MST Tue Aug 31 2021
.UPDATE...Updated 18Z aviation discussion.
&&
.SYNOPSIS...
Scattered to widespread showers and thunderstorms will occur today
over the entire region before mainly being confined to southwest
and south central Arizona during the overnight hours into
Wednesday. Locally heavy rainfall capable of producing flash
flooding is expected, but localized damaging wind gusts will also
be possible. A Flash Flood Watch is in effect through late tonight
for southeast California and Yuma and until late Wednesday night
for the rest of southwest and south central Arizona. A drying
trend will begin on Thursday, but lingering chances for isolated
storms will remain over the Arizona high terrain into the weekend.
&&
.DISCUSSION...
Outflow boundaries and gravity waves propagating through the
region from several directions combined with deep tropical
moisture aloft and increasing boundary layer moisture have kept
thunderstorms developing overnight across portions of southwest
and southern Arizona. The heaviest rainfall over the past several
hours fell over Sand Tank Wash just upstream (or southeast) of
Gila Bend where a large area received 1-2 inches of rain in about
60-90 minutes, prompting a Flash Flood Warning through 5 AM MST.
Additional storms have developed near Ajo in Pima County with
similar rain rates where gravity waves from earlier convection to
the south in Sonora, northwest in the Colorado River Valley, and
northeast along the Mogollon Rim interacted with surface-based
outflows. Low-level lapse rates have steepened over eastern Yuma,
southwest Maricopa, and western Pima counties to cause a modest
increase in instability that is helping trigger scattered shallow
convection in this area. Fortunately, moist adiabatic lapse rates
at midlevels and lack of daytime heating are helping limit this
instability for now, but also enhancing the heavy rain threat. In
addition, a leading shortwave appears to be rotating out ahead of
the persistent cutoff low southwest of San Diego that may be
helping convection develop in the area as well. If anything, these
current storms foreshadow the very favorable environment we have
for convection and heavy rainfall today that will be tapped into
as the aforementioned cutoff low opens up and progresses towards
the region later today into the overnight hours.
Our meteorological setup for today with a westerly disturbance
combining with deep tropical moisture associated with a dissipated
tropical cyclone enhanced by the monsoonal circulation is one
that historically causes heavy rainfall across the region. Strong
divergence and diffluence at upper-levels associated with a 50-70
jet max will provide large-scale support for storm development.
This disturbance will also cause additional moisture advection as
it draws up additional moisture from the Gulf of California and
remnants of what was Hurricane Nora on top of that which has
built up from thunderstorm activity over the past few days. PWATs
have increased to at least 1.6-1.8" over much of the region based
on SPC Mesoanalysis, though there is some evidence from aircraft
soundings and other observations that it is closer to 1.8-2.0". We
have already seen 1-2 inch per hour rain rates overnight, which
continue to be supported by the HREF through at least Wednesday
morning across the entire region. Thus, the Flash Flood Watch that
begins at 11 AM MST/PDT across the entire region and ends late
tonight for southeast California and Yuma and late Wednesday night
for southwest and south central Arizona remains unchanged.
Although there is some uncertainty in how much ongoing convection
over southwest Arizona will persist and how that will affect storm
development later today, most hi-res models still project a
gradual downtrend in that convection over the next few hours.
Assuming that occurs, we expect scattered thunderstorms to
develop with daytime heating over southeast California this
afternoon as the mid-to-upper level shortwave and associated
dynamic support progress east. Additional convection should
develop over the higher terrain of southeast Arizona with daytime
heating as well to push southeasterly outflows into the lower
deserts of south central Arizona by this evening. South central
and southwest Arizona may end up being stabilized by late morning
due to ongoing nocturnal convection that could prevent storms from
developing until this evening, but in many ways that will be
optimal for generating widespread showers and thunderstorms later
this evening into the overnight hours as the shortwave and
outflows from the west combine with the outflows from the
southeast and this very moist environment. The HREF supports very
localized 2-3 inch per hour rain rates this afternoon and evening
over portions of southern Arizona including Tucson and over
portions of south central Arizona this evening into the overnight
hours. Therefore, WPC has upgraded portions of to a Moderate Risk
of Excessive Rainfall for these areas, which for now include the
Bush, Woodbury, and western portions of the Telegraph Fire burn
areas where larger-scale upslope flow may help generate higher
rain rates. This focused moderate risk just clips far eastern
portions of the Phoenix metro, though we cannot rule out this area
expanding slightly later today based on the 12Z HREF suite.
The threat for heavy rainfall should still continue into Wednesday
across at least south central Arizona if not portions of La Paz
and eastern Yuma Counties. However, convection should be more
isolated to scattered than it will be today and tonight, and we
may be too stable and/or in a subsident regime depending on how
much the shortwave pushes through Arizona versus simply clipping
the state as it generally remains northwest of the region and
become ingested in the stronger kicker shortwave moving through
the Intermountain West. Considering many locations will be
saturated and that it may not take much rainfall to cause
additional flash flooding, it seems wise to keep the watch going
through late Wednesday night for at least south central Arizona.
If current model trends continue, we may be able to drop it
earlier for most of southwest Arizona. Overall, the median QPF
for the Phoenix area remains 0.5-1.0" with a 10% chance of 0.01"
or no rain at all and 15% chance of more than 1 inch. The 12Z
HREF LPMM is supporting the potential for 2-4" in the upslope
regions east of Phoenix including our burn areas, with NBM
predicting a 30-40% chance of over 1 inch of rain for those areas
where impacts due to flash flooding are most likely.
Much drier air aloft should spread over much of the area
Wednesday night into Thursday as PWATs fall to around 1.0-1.2" in
south central Arizona and even lower further west, likely ending
rain chances across the lower deserts by Thursday morning. Another
upper level trough is forecast to approach the California coast
late in the week, keeping our region mostly under southwesterly
flow aloft. Lingering boundary layer moisture should prevail over
the higher terrain of eastern Arizona Friday into the weekend
keeping at least slight chances for afternoon storms in the
forecast. Model ensembles are also starting to agree on another
round of monsoonal moisture and storm chances moving back into the
region late in the weekend into early next week.
&&
.AVIATION...Updated at 1820Z
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
There are multiple aviation weather concerns through the TAF
period. For the next few hours, periods of variable winds are
possible at all terminals as an upper level disturbance continues
to move northward just west of the terminal area. Otherwise,
westerly winds are expected to predominate through the afternoon
and most of the evening at 8-12 kts. The wind forecast tonight is
much less certain and will be heavily influenced by convection
and potential outflows. Trends and patterns suggest some sort of
southerly wind component for a few hours tonight but headings may
vary between the southwest to southeast. Signals for very
pronounced outflows and sudden wind changes remain unclear, which
suggests outflows could be more subtle or muted unless reinforced
by ongoing thunderstorm development near the terminal area.
Probability of this occurrence is 30-50% at any given terminal,
enough to mention in the TAFs, after 00z. The chance for dust
storms is at 30% for KIWA and 20% for all other terminals.
For showers and storms, activity will likely begin to increase
early this afternoon south and west of the terminal area. The
timing for showers/storms to enter the terminal area will increase
early evening, around 00z, with multiple rounds of activity
possible through Wednesday morning (mostly showers after midnight
tonight). The timing for the bulk of activity is 07z tonight
(midnight local) through 17z (10 am) Wednesday morning. Cigs will
drop to 050 and MVFR visibility during any showers/storms. Low
cigs of 050-070 will persist well into Wednesday morning with a
slow improvement to 080-100 by the early afternoon.
Southeast California/Southwest Arizona including KIPL and KBLH:
There are multiple aviation weather concerns through the TAF
period. Storms and showers will initiate over the mountains in
Baja California within the next few hours before activity pushes
into southeastern CA this afternoon and evening. Activity farther
east along the Colorado River will begin a little later but should
increase by 22z this afternoon. The main window for showers/storms
is between 21z and 04z tonight at both terminals. Chances for
outflow winds at speeds of 20-30+ kts is at 50% for both terminals,
while chances for blowing dust is 40%. Direct storm impacts will
include lightning, strong downbursts, and temporarily reduced cigs
and visibility. Otherwise, both terminals can anticipate southerly
(SSE to SSW) winds with speeds exceeding 10 kts and gusts up to
20-25 kts.
&&
.FIRE WEATHER...
Thursday through Monday:
After wetting rains fall across much of the region on Tuesday and
Wednesday, drying conditions are expected from west to east on
Thursday to temporarily end rain chances for all but the eastern
Arizona high terrain. After mostly slight chances for isolated
showers and thunderstorms across the higher terrain on Friday and
Saturday afternoon, storm coverage should increase across the
higher terrain by Sunday or Monday. Outflows from these storms and
another potential weather disturbance from the east may trigger
storms over the lower deserts of south central Arizona on Sunday
and the entire region on Monday. Winds will generally follow
diurnal trends aside from stronger gusts in thunderstorm outflows.
Minimum Minimum RHs will remain above 25-30% for south central
Arizona, whereas southeast California and southwest Arizona may
briefly dip to 15-20% on Friday and Saturday. Maximum RH values
will recover into a 40-70% range for most locations each night.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late Wednesday night for AZZ530-531-
533>563.
Flash Flood Watch through late tonight for AZZ532.
CA...Flash Flood Watch through late tonight for CAZ560>570.
&&
DISCUSSION...Hopper/Kuhlman
AVIATION...AD
FIRE WEATHER...HopperIn the hours before
Special weather statement, Aug 31, 11:39 AM PST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1239 PM MST Tue Aug 31 2021
AZZ530-531-533-CAZ569-312045-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
1239 PM MST Tue Aug 31 2021
...A strong thunderstorm will impact portions of southwestern La Paz,
northeastern Imperial and Riverside Counties through 145 PM MST/145
PM PDT/...
At 1238 PM MST/1238 PM PDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southeast of Cibola, or 20 miles north of
Martinez Lake, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cibola and Palo Verde.
This includes CA Route 78 between mile markers 72 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3357 11436 3321 11440 3315 11462 3344 11486
3347 11483
TIME...MOT...LOC 1938Z 166DEG 15KT 3327 11453
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
HirschSpecial weather statement, Aug 31, 12:35 PM PST, 24 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
135 PM MST Tue Aug 31 2021
AZZ530-531-CAZ564-565-569-570-312145-
Kofa AZ-Parker Valley AZ-Chuckwalla Mountains CA-
Imperial County Southeast CA-Palo Verde Valley CA-
Chuckwalla Valley CA-
135 PM MST Tue Aug 31 2021
...A strong thunderstorm will impact portions of southwestern La Paz,
northeastern Imperial and Riverside Counties through 245 PM MST/245
PM PDT/...
At 135 PM MST/135 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Cibola, or 31 miles northwest of Martinez Lake,
moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blythe, Cibola, Palo Verde and Ripley.
This includes CA Route 78 between mile markers 56 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3302 11457 3301 11486 3356 11500 3359 11456
TIME...MOT...LOC 2035Z 171DEG 7KT 3334 11477
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
HirschFlash Flood, Imperial
- When
- August 31, 12:59 PM PST to 6:00 PM PST
- Where
- Imperial County, 0.26 mi W of Palo Verde to 0.11 mi S of Palo Verde
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Department of Highways
- Coordinates
- 33.430, -114.734
Thunderstorms produced very heavy rainfall across northeast portions of Imperial County where nearly 7 inches of rain was estimated to have fallen in a 5 hour period. The Cibola RAWS site recorded 1.58 inches of rain between 1348PDT and 1548PDT. As a result, extensive flooding occurred along SR 78 from Palo Verde and areas south, damaging the road and leading to an extended closure for repairs.
Flash Flood, Imperial
- When
- August 31, 1:47 PM PST to 6:00 PM PST
- Where
- Imperial County, 11.65 mi SSW of Palo Verde to 11.09 mi SSW of Palo Verde
- Cause
- Heavy Rain
- Deaths
- 2 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.271, -114.798
Very heavy rainfall occurred along SR 78 in northeast Imperial County with amounts estimated to be approaching 7 inches in some places. This resulted in considerable flooding along the highway. The California Highway Patrol reported that a vehicle was swept off SR 78 at Milpitas Wash before overturning in the wash. Both occupants perished in the flash flood.
Thunderstorm Wind, Imperial
- When
- August 31, 3:53 PM PST
- Where
- Imperial County, 0.69 mi S of Wiest
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.040, -115.450
A power pole was reported down and blocking traffic near Rutherford Road and West Road. No injuries were reported. Timing was estimated using radar.
Thunderstorm Wind, Imperial
- When
- August 31, 4:26 PM PST
- Where
- Imperial County, 5.58 mi WNW of Calipatria
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- Newspaper
- Coordinates
- 33.147, -115.614
An article from a local newspaper reported numerous transmission and distribution power poles were down in an area between Calipatria and Niland due to damaging wind gusts. According to the Imperial Irrigation District, over 100 power poles were knocked down by the storm. Photos shared on social media showed multiple power poles down along Lindsey Road and Gentry Road. No injuries were reported. Timing was estimated using radar.
Thunderstorm Wind, Imperial
- When
- August 31, 5:30 PM PST
- Where
- Imperial County, 3.22 mi ESE of El Centro Naf
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 32.800, -115.620
Power lines down along with approximately 20 power poles down or leaning over were reported along Evan Hewes Highway near Forrester Road. No injuries were reported. Timing was estimated using radar.
Flash Flood, Imperial
- When
- August 31, 5:54 PM PST to 6:54 PM PST
- Where
- Imperial County, 13.9 mi SSE of Salton City to 13.83 mi SSE of Salton City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.124, -115.853
The California Highway Patrol reported water and debris across SR 86 at Willow Wash, making the road impassable. No injuries were reported.
Flash Flood, Imperial
- When
- August 31, 8:25 PM PST to 9:25 PM PST
- Where
- Imperial County, 1.5 mi NNW of Calexico Intl Arpt to 1.75 mi NNW of Calexico Intl Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.690, -115.530
The California Highway Patrol reported that Cole Boulevard at Dogwood Road was closed due to flooding. No injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Virginia, August 31, 2021$38,000 · EF1 · 9 events
- Tornadoes in Alabama, August 31, 2021$130,000 · EF0 · 4 events
- Flash Flooding in Pennsylvania, August 31, 2021$76,000 · 3 events
- Flash Flood in Ohio, August 31, 2021$25,000 · 1 event
- Damaging Winds in Missouri, August 31, 2021$15,000 · 56 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 31, 202155 kt wind · 8 events
- Damaging Winds in North Carolina, August 31, 202150 kt wind · 6 events
- Damaging Winds in South Carolina, August 31, 202155 kt wind · 5 events
- Damaging Winds in South Carolina, August 31, 2021$5,000 · 55 kt wind · 5 events
- Flash Flood and Damaging Winds in Florida, August 31, 2021$2,000 · 52 kt wind · 4 events
- Damaging Winds in Georgia, August 31, 2021$200 · 55 kt wind · 4 events
- Flash Flood and Flooding in Tennessee, August 31, 202152 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983876, 983877, 983878, 983879, 983881, 983883, 983886.